Louisiana, 2018

Flash Flooding in Louisiana, September 26, 2018

September 26, 2018 · NWS JAN · 2 events in 2 counties and zones

As a cold front moved through the region, ample moisture was present for showers and thunderstorms to develop. Many of these storms trained across portions of northeast Louisiana and over the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a cold front moved through the region, ample moisture was present for showers and thunderstorms to develop. Many of these storms trained across portions of northeast Louisiana and over the same locations. This resulted in significant flash flooding over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 26, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Sep 26, 11:35 AM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1235 PM CDT Wed Sep 26 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Mostly MVFR conditions exist across the TAF sites this afternoon
and will continue as such through the period. Numerous showers and
thunderstorms will continue in the HKS, JAN and MEI corridor
through the afternoon while more scattered coverage will exist
elsewhere. Where storms occur, drastically lower ceilings and
visibilities to IFR/LIFR will occur, but durations should only
last around an hour. Convective possibilities will continue
through the night, but overall coverage will decrease after
sunset. These conditions will continue ahead of a cold front that
will pass GLH and GWO by sunset then stall along a GTR-JAN-HEZ
line by sunrise Thursday morning./26/

&&

.DISCUSSION...
Round of heavy convection over northeast MS looks to finally be
pushing east at late morning, but latest CAM guidance is
indicating that the heavy rainfall potential will continue through
the afternoon over the southeastern two thirds. Warm advection
overtop of cold pool boundary and approaching cold front will be
sufficient for further convective development, especially in areas
where peeks of sun have helped destabilize the atmosphere. PWs
in the area remain above 2 inches which should allow for
widespread coverage and efficient rainfall production. Localized
and sporadic nature of expected heavy rainfall preclude the
necessity of a flash flood watch at present./26/

Prior discussion below:

Today and Tonight...A trough swinging east through the nation's mid-
section today and tonight, will push a cold front into the forecast
area during the period.  While the front is forecast to make decent
headway into the forecast area, it looks to hang up across the far
southern portion of the CWA late tonight.  This scenario will result
in a good coverage of showers and storms across the forecast area
this morning and afternoon, with isolated to scattered convection
lingering into tonight over locales along and south of the front.

Although storms are expected across the region today, these are
expected to remain below severe limits.  This is as a result of
limited heating keeping instability levels low and unfavorable
levels wind shear levels.  Still, a few storms could be on the
strong side and produce some gusty winds in the 30-40 mph range
through the course of the afternoon.

I will maintain the "Limited Threat" for flash flooding over
locations north of the Interstate 20 corridor through at least this
morning.  Scattered convection continues to develop and train
northeast over locations that saw a good amount of rain on Tuesday.
Until the cold front begins to push across the CWA and activity
develops more of an eastward push, any northeast training convection
in this very moist airmass could result in a localized 2-3 inches of
rain, or more, falling in a short amount of time over some northern
portions of the CWA this morning.  Given how this activity develops,
or doesn't, during the course of the morning hours, this "Limited"
area could be expanded or removed later this morning.  Still, heavy
downpours will be possible areawide across the CWA today ahead of
the front, as precipitable H2O values sit around 2.25 inches.

Clouds will keep high temperatures in check today, as they range
from the upper 70s in the north, to the middle 80s south.  Winds
behind the front will become northwesterly, resulting in some
slightly drier air advecting into the region in its wake.  This will
primarily be noticed in lows tonight, as they range from the middle
60s to the lower 70s. /19/

Thursday into Friday...A stalling front will bring a small and
fleeting taste of fall to a portion of the area, albeit
accompanied by clouds and chances for rain. With upper flow
becoming more parallel to it, the front will brake as it nears the
Natchez Trace corridor during the daytime Thursday, bringing low
60s/upper 50s dewpoints to the Delta and limiting high temps into
the 70s over the northwest half of the forecast area. Mainly along
and south of the front, an approaching shortwave will bring a
resurgence of scattered to numerous showers and some storms
Thursday afternoon. The front will become increasingly diffuse
heading into Friday, though highs will still be somewhat limited
given considerable cloudiness and the previously modified airmass.
Though the front will begin to wash out, deep layer moisture will
continue to decrease across much of the area through the day
Friday, helping to keep the greatest rain chances in southern
zones.

Saturday through early next week: Upper flow will become more zonal
over the weekend as the upper trough axis loses depth. With the
surface front continuing to wash out, deeper moisture will gradually
spread back northward. Scattered convection will remain possible,
though it will be mainly diurnal in nature given a lack of larger
scale forcing/triggers. Temps will begin to moderate, particularly
heading into next week as mid/upper ridging becomes reestablished.
This will help decrease rain chances through the end of the forecast
period. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       80  67  79  66 /  79  61  48  12
Meridian      82  69  81  69 /  78  70  72  21
Vicksburg     85  67  79  65 /  61  67  28   6
Hattiesburg   86  71  83  70 /  60  70  84  26
Natchez       82  67  78  66 /  79  65  42  10
Greenville    82  64  74  62 /  55  19  13   5
Greenwood     81  64  76  64 /  55  39  20   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 26, 8:48 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
948 AM CDT Wed Sep 26 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>030-032-034>037-040>042-
271500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Choctaw-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
Yazoo-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ016-023>026-MSZ031-033-038-039-043>066-072>074-271500-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Lowndes-
Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Mainly this afternoon

Showers and thunderstorms capable of producing locally heavy
rainfall are expected through this afternoon ahead of an
approaching cold front. Rainfall amounts of 2 to 3 inches in a
short period of time may result in flash flooding. Locally higher
rainfall amounts will also be possible, especially where storms
move repeatedly over the same areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Sep 26, 11:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1224 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FLASH FLOOD      1 NW PEARL              32.28N 90.12W
09/26/2018                   RANKIN             MS   BROADCAST MEDIA

            FLOODING IN THE PARKING LOT OF ADVANCE AUTO
            PARTS AND ROSES ALONG HIGHWAY 80.

&&

JC
Local storm report, Sep 26, 11:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1226 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      1 ESE RICHLAND          32.23N 90.15W
09/26/2018                   RANKIN             MS   BROADCAST MEDIA

            FLOODING ALONG LOWE CIRCLE.

&&

JC
Local storm report, Sep 26, 11:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1257 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      1 WNW PEARL             32.28N 90.12W
09/26/2018                   RANKIN             MS   LAW ENFORCEMENT

            NUMEROUS ROADS AND STREETS FLOODED ACROSS
            PEARL, MANY HOMES AND BUSINESSES HAVE TAKEN
            IN WATER, ESPECIALLY ALONG HWY 80. RECENT
            SOCIAL MEDIA PICTURES INDICATES SOME AREAS
            WITH SIGNIFICANT FLOODING OCCURRING.

&&

CE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Concordia

When
September 26, 12:00 PM CST to 2:15 PM CST
Where
Concordia County, 1.5 mi NNW of Vidalia to 0.72 mi N of Vidalia
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
31.570, -91.440

Several streets were flooded across town. Three cars stalled and were flooded.

Flash Flood, West Carroll

When
September 26, 3:30 PM CST to 6:15 PM CST
Where
West Carroll County, 0.69 mi S of Forest to 1.29 mi NW of Pioneer
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.770, -91.420

Flooding occurred on Highway 17 between Forest and Pioneer.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782517, 782524.